Alert archive / Oregon / High Surf Advisories in 2011
High Surf Advisory 2, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 29, 2011, 2:39 AM PST for Curry County, Oregon. It took effect at Jan 30, 2011, 12:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2011, 2:39 AM PST (10:39 UTC)
- In effect from
- Jan 30, 2011, 12:00 AM PST
- Expired
- Jan 30, 2011, 12:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
County Curry County, OR
The radar
The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
490 WHUS46 KMFR 291039 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 239 AM PST SAT JAN 29 2011 ORZ022-292230- /O.NEW.KMFR.SU.Y.0002.110130T0800Z-110130T2000Z/ CURRY COUNTY COAST- 239 AM PST SAT JAN 29 2011 ...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SUNDAY. A BUOY 600 MILES WEST OF EUREKA CALIFORNIA HAS MEASURED WAVES OF OVER 30 FEET HIGH. WHEN THESE WAVES REACH THE SOUTHERN OREGON COAST THEY WILL BE AT LEAST 16 TO 18 FEET HIGH. THIS WILL CREATE SURF BREAKERS OF 22 TO 24 FEET. THIS SURF CAN SWEEP OVER JETTIES WITHOUT NOTICE. IT CAN ALSO CREATE SNEAKER WAVES...SUDDEN SURGES OF WATER FAR UP A BEACH. STAY CLEAR OF THE SURF ZONE AND DO NOT TURN YOUR BACK ON THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && LOVEGROVE $$
4 follow-up statements
583 WHUS46 KMFR 291054 CCA CFWMFR COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE MEDFORD OR 254 AM PST SAT JAN 29 2011 ORZ022-292300- /O.COR.KMFR.SU.Y.0002.110130T0800Z-110130T2000Z/ CURRY COUNTY COAST- 254 AM PST SAT JAN 29 2011 ...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SUNDAY. A BUOY 600 MILES WEST OF EUREKA CALIFORNIA HAS MEASURED WAVES OF OVER 30 FEET HIGH. WHEN THESE WAVES REACH THE SOUTHERN OREGON COAST THEY WILL BE AT LEAST 16 TO 18 FEET HIGH. THIS WILL CREATE SURF BREAKERS OF 22 TO 24 FEET. THIS SURF CAN SWEEP OVER JETTIES WITHOUT NOTICE. IT CAN ALSO CREATE SNEAKER WAVES...SUDDEN SURGES OF WATER FAR UP A BEACH. STAY CLEAR OF THE SURF ZONE AND DO NOT TURN YOUR BACK ON THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ JL
091 WHUS46 KMFR 292221 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 221 PM PST SAT JAN 29 2011 ORZ022-301200- /O.CON.KMFR.SU.Y.0002.110130T0800Z-110130T2000Z/ CURRY COUNTY COAST- 221 PM PST SAT JAN 29 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SUNDAY. A LARGE WESTERLY SWELL WILL REACH THE SOUTHERN OREGON COAST WITH WAVE HEIGHTS OF 16 TO 18 FEET AROUND MIDNIGHT TONIGHT. THIS WILL CREATE SURF BREAKERS OF 22 TO 24 FEET THROUGH SUNDAY MORNING. THE WAVE HEIGHTS WILL BEGIN TO EASE BY SUNDAY AFTERNOON. THIS SURF CAN SWEEP OVER JETTIES WITHOUT NOTICE. IT CAN ALSO CREATE SNEAKER WAVES...SUDDEN SURGES OF WATER FAR UP A BEACH. STAY CLEAR OF THE SURF ZONE AND DO NOT TURN YOUR BACK ON THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
515 WHUS46 KMFR 301114 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 314 AM PST SUN JAN 30 2011 ORZ022-302000- /O.CON.KMFR.SU.Y.0002.000000T0000Z-110130T2000Z/ CURRY COUNTY COAST- 314 AM PST SUN JAN 30 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY. LARGE WESTERLY SWELL WILL REACH A PEAK ALONG THE SOUTHERN OREGON COAST AROUND 9 AM PST WITH WAVE HEIGHTS OF 13 TO 16 FEET PERSISTING THROUGH THE MORNING. THIS WILL CREATE SURF BREAKERS OF 22 TO 24 FEET. THE BREAKER HEIGHTS WILL EASE BELOW 22 FEET THIS AFTERNOON. THIS SURF CAN SWEEP OVER JETTIES WITHOUT NOTICE. IT CAN ALSO CREATE SNEAKER WAVES...SUDDEN SURGES OF WATER FAR UP A BEACH. STAY CLEAR OF THE SURF ZONE AND DO NOT TURN YOUR BACK ON THE OCEAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ DW
589 WHUS46 KMFR 302012 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1212 PM PST SUN JAN 30 2011 ...LARGE SURF SUBSIDING... THE LARGE SURF WILL CONTINUE TO SUBSIDE THROUGH THE AFTERNOON. ORZ022-302115- /O.EXP.KMFR.SU.Y.0002.000000T0000Z-110130T2000Z/ CURRY COUNTY COAST- 1212 PM PST SUN JAN 30 2011 ...HIGH SURF ADVISORY HAS EXPIRED... THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. WAVE HEIGHTS HAVE FALLEN BELOW HIGH SURF ADVISORY CRITERIA. HOWEVER...DUE TO THE LONG PERIOD OF SWELLS STILL COMING ASHORE WAVE RUN-UP WILL STILL BE HIGHER THAN NORMAL ALONG THE COAST THROUGH THE DAY TODAY...TO INCLUDE ALONG AREA BEACHES. CONTINUE TO EXERCISES EXTREME CAUTION NEAR THE SURF ZONE...TO INCLUDE ON AREA BEACHES...THROUGH THE REST OF TODAY. $$ BTL
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 28, 8:40 PM PST, 5 hours 59 minutes earlier.
Area forecast discussion, Jan 28, 8:40 PM PST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
840 PM PST FRI JAN 28 2011
.DISCUSSION...SKIES ARE MOSTLY CLEAR EAST OF THE CASCADES AND ACROSS
SISKIYOU AND MODOC COUNTIES IN NORTHERN CALIFORNIA THIS EVENING.
WEST OF THE CASCADES IN OREGON CONDITIONS RANGE FROM PARTLY TO
MOSTLY CLOUDY. THE LATEST SATELLITE LOOP SHOWS AN UPPER LOW LOCATED
OFFSHORE NEAR 42/138. A WEAK FRONT IS APPROACHING 130W AND
INCREASING CLOUDS AHEAD OF THE FRONT ARE JUST ABOUT TO THE COAST.
THE FRONT IS EXPECTED TO MOVE ONSHORE SATURDAY AFTERNOON.
PRECIPITATION AMOUNTS LOOK FAIRLY LIGHT ACROSS MOST OF THE REGION
SATURDAY AFTERNOON AND EVENING AS THE FRONT PUSHES INLAND. THE
MODELS DIG THE UPPER LOW SOUTH INTO NORTHERN CALIFORNIA EARLY SUNDAY
MORNING...AND A LITTLE HEAVIER PRECIPITATION AMOUNTS CAN BE EXPECTED
OVER PORTIONS OF NORTHERN CALIFORNIA. HOLTZ
&&
.LONG TERM...
TUESDAY FEBRUARY 1ST THROUGH EARLY SATURDAY FEBRUARY 5TH...
BY TUESDAY MORNING BOTH THE GFS40 AND THE ECMWF DEPICT MODIFIED
ARCTIC AIR SPILLING ACROSS THE AREA FROM THE NORTHEAST. STRONG HIGH
PRESSURE IN WESTERN CANADA AND A DEEP TROUGH OF LOW PRESSURE IN THE
CENTRAL ROCKIES WILL BE THE DRIVERS IN BRINGING THIS COLDER AIR.
TEMPERATURES HAVE BEEN TRENDED DOWNWARD TO ACCOUNT FOR THIS WELL
AGREED UPON SOLUTION FOR TUESDAY AND WEDNESDAY. AT THIS POINT
TEMPERATURES LOOK AS IF THEY WILL RUN ABOUT 5 DEGREES BELOW NORMAL
ON THE WEST SIDE TO 10 DEGREES BELOW NORMAL ON THE EAST SIDE. THIS
AIRMASS WILL BE VERY DRY...SO THERE WILL BE PLENTY OF ROOM FOR BIG
DIURNAL SWINGS. AT THIS TIME MODELS INDICATE A FAIR AMOUNT OF WIND
DURING THIS TIME PERIOD THAT WOULD KEEP REASONABLE MIXING AND
TEMPERATURES A LITTLE MILDER AT LOWER ELEVATIONS THAN THEY OTHERWISE
WOULD BE. THE EXCEPTION TO RULE HERE IS THAT TEMPERATURES ARE LIKELY
TO BE MILD OVER FAR SOUTHWESTERN SECTIONS DUE TO DOWNSLOPE WARMING
AND A WINTER VERSION OF THE CHETCO EFFECT.
THURSDAY THROUGH SATURDAY THE RIDGE OVER WESTERN CANADA BUMPS
SOUTHEASTWARD...AND THE LOW IN THE ROCKIES SHEARS OUT WITH A PIECE
HEADING OUT INTO THE PLAINS AND ANOTHER PIECE LAGGING BACK OVER THE
SOUTHWEST UNITED STATES. THIS EFFECTIVELY PUTS US BACK INTO A
PATTERN SIMILAR TO WHAT HAS BEEN OBSERVED OVER THE LAST WEEK...WITH
BLOCKING HIGH PRESSURE NORTHWEST OF US...EXTENDING ACROSS THE THE
PACIFIC NORTHWEST INTO THE ROCKIES. THIS IS LIKELY TO DROP US BACK
INTO AIR STAGNATION.
REGARDING THE BLOCKING PATTERN...THE MODEL TRENDS INDICATE A PORTION
OF THE LOW PRESSURE TROUGH IN THE SOUTHWEST RETROGRADING TO WEST OF
SOUTHERN CALIFORNIA. THIS WOULD SET UP A HIGH OVER LOW BLOCK...ALSO
KNOWN AS A REX BLOCK OVER THE REGION. THE EXPECTED PATTERN
PROGRESSION FROM NOW THROUGH NEXT WEEKEND IS ALSO SOMEWHAT
CONSISTENT WITH THE CLIMATE PREDICTION CENTER'S COMPOSITES CENTERED
ON FEBRUARY FOR PHASE 1 OF THE MADDEN JULIAN OSCILLATION GOING INTO
PHASE 2. THE MJO SIGNAL IS WEAKENING SO FOLLOWING THESE COMPOSITES
BEYOND FEB 4TH IS NOT LIKELY TO HELP FORECASTS UNLESS THE MJO
CONTINUES TO BE COHERENT. GIVEN THE TREND TO TOWARD THE BLOCK...THE
LOW OFF OF CALIFORNIA...AND THE RETROGRESSION OF THE PATTERN...IT IS
STILL DIFFICULT TO DETERMINE WHEN THE CURRENT DRIER THAN NORMAL
PATTERN WILL BREAK DOWN. LUTZ
&&
.AVIATION...AREAS OF MVFR WITH LOCAL IFR CONDITIONS WILL DEVELOP
MAINLY ALONG THE COAST OVERNIGHT INTO SATURDAY MORNING. VFR
CONDITIONS EXPECTED ELSEWHERE.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...AIR STAGNATION ADVISORY UNTIL 4 PM PST SATURDAY FOR
ORZ023-024-026-029-031.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
HOLTZHazardous weather outlook, Jan 28, 3:43 PM PST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 343 PM PST FRI JAN 28 2011 ORZ023-024-026-029>031-291500- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- JACKSON COUNTY-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 343 PM PST FRI JAN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TONIGHT AN AIR STAGNATION ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE AIR STAGNATION ADVISORY IS IN EFFECT UNTIL 4 PM PST SATURDAY. PLEASE SEE THE WEATHER MESSAGE FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 2:39 AM PST | Small Craft Advisory for Hazardous Seas | MFR | 53 hr |
Nearby
High Surf Advisories in Oregon, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.